Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 253, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2008, 3:46 PM CDT for Finney County, Gray County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 3:46 PM CDT (20:46 UTC)
- Expired
- Jun 20, 2008, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:53 PM CDT | TSTM WND GST 60 | Garden City, KS | THIS WAS FROM THE KSN WEATHERLAB AT BERNADINE SITTS INTERMEDIATE SCHOOL. |
| Jun 20, 4:00 PM CDT | HAIL 0.75 | 2 Ese Garden City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 202045 SVRDDC KSC055-069-202130- /O.NEW.KDDC.SV.W.0253.080620T2046Z-080620T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS. WEST CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 430 PM CDT * AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF GARDEN CITY...MOVING SOUTHEAST AT 31 MPH. * LOCATIONS IMPACTED INCLUDE... GARDEN CITY... PIERCEVILLE... RURAL RESIDENCES OF WESTERN FINNEY AND WESTERN GRAY COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3774 10052 3774 10088 3808 10098 3816 10077 TIME...MOT...LOC 2046Z 335DEG 27KT 3803 10082 $$ GERARD
2 follow-up statements
000 WWUS53 KDDC 202113 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 412 PM CDT FRI JUN 20 2008 KSC055-069-202130- /O.CON.KDDC.SV.W.0253.000000T0000Z-080620T2130Z/ FINNEY KS-GRAY KS- 412 PM CDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR WEST CENTRAL GRAY AND SOUTH CENTRAL FINNEY COUNTIES... AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF PIERCEVILLE...MOVING SOUTHEAST AT 31 MPH. AT 353 PM...A 60 MPH WIND GUST WAS REPORTED BY A KSN WEATHERLAB STATION IN GARDEN CITY. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3774 10052 3774 10088 3797 10092 3805 10072 TIME...MOT...LOC 2112Z 335DEG 27KT 3785 10072 $$ GERARD
000 WWUS53 KDDC 202131 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 431 PM CDT FRI JUN 20 2008 KSC055-069-202141- /O.EXP.KDDC.SV.W.0253.000000T0000Z-080620T2130Z/ FINNEY KS-GRAY KS- 431 PM CDT FRI JUN 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAY AND SOUTH CENTRAL FINNEY COUNTIES EXPIRES AT 430 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER SOUTHERN FINNEY AND WESTERN GRAY COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3774 10052 3774 10088 3797 10092 3805 10072 TIME...MOT...LOC 2113Z 346DEG 11KT 3784 10072 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:27 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 20, 2:27 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CDT FRI JUN 20 2008 .DISCUSSION... DAYS 1-2... WESTERN KANSAS WAS LOCATED AT THE NOSE OF ANOTHER JET STREAK THIS AFTERNOON. THE EXIT REGION OF THIS JET INTERSECTED A COLD FRONT OVER NORTHWEST KANSAS. CAPPING CONTINUES TO BE VERY WEAK AND STORMS WERE ALREADY DEVELOPING JUST AFTER NOON TODAY IN NORTHEAST COLORADO. THE MID LEVEL FLOW IS MORE NORTHWESTERLY TODAY THAN ON PREVIOUS DAYS, SO THE STORMS WILL TEND TO PROPAGATE SOUTHWARD. IT APPEARS THAT THE EASTERN EDGE OF THE STORMS WILL BE AROUND DODGE CITY. THE BEST CHANCE OF STORMS WILL BE WEST OF A LINE FROM MEADE TO WAKEENEY THIS AFTERNOON AND EVENING. SFC BASED CAPES WERE LOWER TODAY. THIS IS FAIRLY TYPICAL SINCE LEE TROUGHING TENDS TO BE WEAKER WHEN THE FLOW IS MORE PARALLEL TO THE CENTRAL AND NORTHERN ROCKIES. SFC WINDS TEND TO BE WEAKER AND DEWPOINTS LOWER. HENCE, SBCAPE AND SHEAR ARE TYPICALLY LOWER. THE HIGHEST CAPE TENDS TO BE CLOSER TO THE ROCKIES WHEN MOISTURE IS MARGINAL OWING TO ELEVATED HEATING. IN ADDITION, WHEN THE FLOW IS MORE MERIDIONAL, CAPPING TENDS TO BE WEAKER. THUS STORM CLUSTERS TEND TO MOVE SOUTH AND STABILIZE THE BOUNDARY LAYER DEEP INTO THE SOUTHERN PLAINS. AND WITH WEAK LEE TROUGHING, IT IS MORE DIFFICULT TO BRING RICH MOISTURE BACK NORTHWARD. THE MID TO UPPER FLOW PATTERN WILL AMPLIFY EVEN MORE BY SATURDAY. ALSO, TONIGHTS MCS WILL STABILIZE THE BOUNDARY LAYER EVEN FURTHER. SOME AIRMASS RECOVERY IS EXPECTED ACROSS THE HIGHER TERRAIN IN COLORADO. A FEW STORMS COULD DRIFT OFF THE ELEVATED TERRAIN SATURDAY EVENING AND WEAKEN. CHANCES FOR STORMS ARE NOT VERY HIGH IN SW KS BUT THE BEST CHANCES WILL BE IN OUR FAR WEST/NW. SUNDAY LOOKS FAIRLY QUIET AS THE UPPER FLOW WILL REMAIN FAIRLY MERIDIONAL. DAYS 3-7... THE MEDIUM RANGE GFS AND ECMWF AS WELL AS THE CANADIAN MODELS SHOW A CONTINUATION OF A MEAN POSITION OF THE UPPER LEVEL RIDGE OVER THE SOUTHWEST AND ROCKIES THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. THIS WILL KEEP NORTHWEST FLOW PERSISTENT OVER THE CENTRAL HIGH PLAINS WHICH WILL BE FAVORABLE FOR CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. ON SUNDAY EVENING THE MODELS INDICATE A SURFACE BOUNDARY EXTENDING ACROSS NORTHERN AND EASTERN SECTIONS OF THE CWA. WITH SOME MODEST INSTABILITY AND SHEAR THINK THAT THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS IN THAT AREA...AT LEAST INITIALLY...AND HAVE RAISED POPS INTO THE CHANCE CATEGORY. THE CHANCE POPS ON MONDAY AFTERNOON AND NIGHT STILL LOOK REASONABLE GIVEN THE SHORTWAVE TROUGH THE MODELS SHOW TRACKING THROUGH THE UPPER RIDGE. AFTER THE MIDDLE PART OF THE WEEK AND ESPECIALLY TOWARD NEXT WEEKEND THE GFS IS HINTING THAT THE UPPER RIDGE WILL BUILD EASTWARD INTO THE CENTRAL CONUS. THE GFS ENSEMBLE MEANS ARE ALSO INDICATING THIS TREND BUT THE ECMWF AND CANADIAN TEND TO KEEP THE RIDGE AXIS FARTHER WEST. OBVIOUSLY A LITTLE MORE UNCERTAINTY THAT FAR OUT GIVEN THE MODEL DIFFERENCES. WILL MAINTAIN SOME LOW POPS THROUGH THE WEEKEND. .AVIATION... SCATTERED THUNDERSTORMS WILL MIGRATE SOUTHEAST ACROSS WESTERN KANSAS THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND 60 KNOT WIND GUSTS. THE STORMS SHOULD BE MOVING THROUGH THE KGCK/KDDC TAF SITES AROUND 20Z-23Z. OTHER STORMS COULD AFFECT THE KHYS TAF SITE AFTER 23Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 64 93 / 30 0 0 0 GCK 60 86 62 94 / 50 0 0 0 EHA 60 85 61 95 / 60 20 0 0 LBL 61 86 63 94 / 60 0 0 0 HYS 61 87 63 93 / 30 0 0 0 P28 64 87 67 92 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/02
Hazardous weather outlook, Jun 20, 4:29 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 429 AM CDT FRI JUN 20 2008 KSZ030-031-043>046-061>066-074>081-084>090-210930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 429 AM CDT FRI JUN 20 2008 /329 AM MDT FRI JUN 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE HIGH PLAINS THIS AFTERNOON...MOVING SOUTHEASTWARD INTO WESTERN KANSAS. WITH INSTABILITY AND GOOD SHEAR...SOME OF THE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THE STORMS WILL MERGE INTO A COMPLEX AND MOVE SOUTHWARD INTO OKLAHOMA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY WEST OF HIGHWAY 83 SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE INTO NEXT WEEK...WITH THE PRIMARY CONCERN FOR SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE AFTER 3 PM CDT THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
In the hours before
Local storm report, Jun 20, 2:28 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 15 NW SCOTT CITY 38.63N 101.10W
06/20/2008 E1.75 INCH SCOTT KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 20, 3:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 13 SSW SCOTT CITY 38.31N 101.00W
06/20/2008 E1.25 INCH SCOTT KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 20, 3:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 6 SW SHALLOW WATER 38.30N 100.99W
06/20/2008 E0.75 INCH SCOTT KS TRAINED SPOTTER
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:16 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| Jun 20, 2:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 46 min |
| Jun 20, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jun 20, 4:33 PM CDT | Special Weather Statement | DDC | Gray | 57 min |
| Jun 20, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 40 min |
| Jun 20, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 42 min |
| Jun 20, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 59 min |
| Jun 20, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Seward, Stanton, Stevens | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.